|Diabetic hyperglycemic hyperosmolar syndrome|
Diabetic hyperglycemic hyperosmolar syndrome (HHS) is a complication of type 2 diabetes that involves extremely high blood sugar (glucose) levels without the presence of ketones. Ketones are byproducts of fat breakdown.
Hyperglycemic hyperosmolar coma; Nonketotic hyperglycemic hyperosmolar coma (NKHHC); Hyperosmolar nonketotic coma (HONK)
Causes, incidence, and risk factors
Diabetic hyperglycemic hyperosmolar syndrome is a condition of:
- Extremely high blood sugar (glucose) levels
- Extreme lack of water (dehydration)
- Decreased consciousness
The buildup of ketones in the body (ketoacidosis) may also occur.
This condition is usually seen in people with type 2 diabetes. It may occur in those who have not been diagnosed with diabetes, or in people who have not been able to control their diabetes. The condition may be brought on by:
- Other illness
- Medications that lower glucose tolerance or increase fluid loss (in people who are losing or not getting enough fluid)
Normally, the kidneys try to make up for high glucose levels in the blood by allowing the extra glucose to leave the body in the urine. If you do not drink enough fluids, or you drink fluids that contain sugar, the kidneys can no longer get rid of the extra glucose. Glucose levels in the blood can become very high as a result. The blood then becomes much more concentrated than normal (hyperosmolarity).
Hyperosmolarity is a condition in which the blood has a high concentration of salt (sodium), glucose, and other substances that normally cause water to move into the bloodstream. This draws the water out of the body's other organs, including the brain. Hyperosmolarity creates a cycle of increasing blood glucose levels and dehydration.
Risk factors include:
- A stressful event such as infection, heart attack, stroke, or recent surgery
- Congestive heart failure
- Impaired thirst
- Limited access to water (especially in patients with dementia or who are bedbound)
- Older age
- Poor kidney function
- Poor management of diabetes -- not following the treatment plan as directed
- Stopping insulin or other medications that lower glucose levels
Symptoms may get worse over a period of days or weeks.
Other symptoms that may occur with this disease:
- Dysfunctional movement
- Loss of feeling or function of muscles
- Speech impairment
Signs and tests
Signs may include:
Test results include:
Evaluation for possible causes may include:
The goal of treatment is to correct the dehydration. This will improve the blood pressure, urine output, and circulation.
Fluids and potassium will be given through a vein (intravenously). High glucose levels are treated with intravenous insulin.
Patients who develop this syndrome are often already ill. The death rate with this condition is as high as 40%.
- Acute circulatory collapse (shock)
- Blood clot formation
- Brain swelling (cerebral edema)
- Increased blood acid levels (lactic acidosis)
Calling your health care provider
This condition is a medical emergency. Go to the emergency room or call the local emergency number (such as 911) if you develop symptoms of diabetic hyperglycemic hyperosmolar syndrome.
Controlling type 2 diabetes and recognizing the early signs of dehydration and infection can help prevent this condition.
Kitabchi AE, Umpierrez GE, Murphy MB, Kreisberg RA. Hyperglycemic crises in adult patients with diabetes: a consensus statement from the American Diabetes Association. Diabetes Care. 2006;29:2739-2748.
Cydulka RK, Maloney Jr. GE. Diabetes mellitus and disorders of glucose homeostasis. In: Marx J, Hockberger R, Walls R, eds. Rosen's Emergency Medicine. 7th ed. Philadelphia, Pa: Saunders Elsevier;2009.
|View Spanish Version|
Drug Note Home
Health Information Home
Care PointsRead More
Review Date: 5/10/2010
Review By: Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.